Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

how long after taking vicodin

newhouse17nnewhouse17 Posts: 133
edited 06/11/2012 - 8:43 AM in Back Surgery and Neck Surgery
Hello everyone,

I recently weened myself off the vicodin. My last week I was just taking a half a pill and haven't taken anything since Tuesday night. Doc wants me to only take it when I aboslutely need it.Summer coming and I would like to enjoy a drink with friends once in awhile.How long after stopping this drug can I have a occational beer? Do I have to be off it completely? Say I take one pill a week, how long between do I have to wait?I now not to mix but everyones opinion is different even the docs and the pharmasists.


  • Hi,

    I do not see a half pill as that big a deal. Ten years ago when I had my initial accident. I was on oxy's, and vicodin. I went out, and had a few. Now you may also be different. Forgive me as I was young, and quit ignorant about meds. Tho' I never say partied till I left school. I was always able to go in excess. Now if I'm sick. I'll wait a few days before I take cold meds. Scared the combo with my pain meds will literally kill me. Sorry for the rant.

    Your half a pill shouldn't be much issue, but...honestly. I wouldn't even try it if your concerned at all. Your health, and life ar far too valuable my friend. Sorry for going off topic earlier. Just use your best judgement.


    to add: I'm on daily vicodin 10/500, and others + muscle relaxers. I don't drink at all. Well for five years now, nor any street drugs. I was just advising you from personal experiances from my past. It really would be best to ask your Dr. Have a great day buddy.
  • At this point you hopefully won't need them at all. Try not to trick yourself into thinking you need to take something that strong. If you are off now you should be fine with a tylenol and ice or heat when you over do it. That's what your doc is trying to tell you.

    As far as combining you know you shouldn't. Narcotics generally flush out of your body in a day or two. What is very important is to remember to drink lots of water if you are drinking alcohol. 90% of a hangover is actually dehydration. You don't want to stress your body after that type of surgery so everything in moderation.

    Emjoy the summer pain free!!!
  • I wouldn't wait at all. You just need to drink slow im six months out and have a couple a beers every other week. I drink two and im done but other than that wait between beer so you dont get sick.
  • So Ive been off the Vics for almost a week and the am noticing why I was on this drug in the first place!!! The pain gets severe sometimes and I get really miserable with my family when Im like this. Im taking reg.tylenol 3X day and was wondering if I could take motrin in addition to the tylenol.Doc wont been in office until Friday so Ill have to wait to see what to he says.My question is, is it better to take all those pills(tylenol 6pills & motrin 4pills) or is it better to go back to the Vics 2 to 3X a day? Ultram doesnt work and gives me terrible dizzy spells and tylenol 3 is out too. My family prays for me every night at dinner that I will be healed and not be so miserable so its effecting my family.Any suggestions would be greatly appriciated.
  • I think this is one of those times when you really are the only one able to make this decision. Are you able to differentiate the type of pain you are feeling? is it burning? deep aching? muscle spasm?

    Are you taking anything for the nerve damage you have in your legs? neurotin or Lyrica?

    Do you take anything for muscle spasms?

    Several times a week, my PT has to realign my pelvis as one of my hips either gets stuck in posterior or anterior tilt. If a few days go by (she was on vacation last week) my pain increases~in my bum, my knee and my ankle as well as the opposite leg! are you going to PT or did you have PT?

    If it were me, and I was hurting, I would take the Narco or oxicodone which doesn't have any tylenol in it.

    I'm sorry you are going through this. Hang in there! Shari

    Hang in there
  • Shari you are so right. I was thinking only of newhouse's question and didn't look at the whole picture. You need to identify what you are feeling instead of looking at one piece.

    Newhouse what do the docs say about the nerve damage in your legs? Is it permanent? Seems like no matter what you should be on a nerve med. Also PT is soo important.

    Shari is right. You need to figure out what you are feeling so you get the right treatment. Just blocking it with narcs isn't an answer. Also if your family is so concerned you might want to see a psychiatrist about post-surgical depression. You need to treat your whole body not just your spine.

    Talk to your surgeon. He seems to be leading you in the right direction. Now ask for more solutions. You will probably find he is happy to work with you.
  • Yes I have major nerve damage in my legs and experience the same as you, burning in R leg and into foot. I am not currently on any nerve pain meds because Vics work well for me. So I use to work for Kinney Drugs so I went to see one of the pharmasists I worked with and told her what I was experiencing and wanted her professional opinion. She said that combining the motrin with the tylenol may help but if I have problems with my stomach that might not be a good idea for long term use and she advised me that thats a lot of pills to take a day. She then went on to tell me that if the Vics work go back on them. Try to limit your amount to 2 to 3 a day which is a low dose and is safe for long term use. She did mention Ultram and Tyl #3 but I explained to her the many side effects it has on me so she said the Vics were my best bet but to check with the doc and explain it to him as I did to her. PT does not work for me, Have been through it 5 times since 2002. My PT is walking and visiting the YWCA once a week to tread water because I have lots of issues with my legs working correctly. Sometimes they have a mind of there own. Yesterday they acted up and I ended up losing my balance and slamming my right forearm on the banister which left a huge bruise. My friend did suggest that if I go back on the vics to aviod the alchol. Some people can and some people cant but is it worth risking expecially since Im not a big drinker.
Sign In or Register to comment.